How you feel during and after a medication abortion varies from person to person. On the day you take your second medicine, plan on resting and being in a comfortable place. You may feel tired for 1 or 2 days after, but you should be back to normal soon.
You can go back to work, school, driving, and most other normal activities the next day if you feel up to it. But DON’T do hard work or heavy exercise for several days. You should start to feel better as the days go by, but call your doctor or health center if you still feel ill.
After your abortion is complete, cramping and bleeding should lighten up as the hours and days go by. You may also have tender breasts, and they may leak a milky discharge. That should stop in a couple of days. Wearing a snug-fitting bra will help you feel more comfortable.
Any chills, fevers, or nausea you have should go away pretty quickly. Call your doctor or health center right away if you have nausea, vomiting, diarrhea, or a fever for more than 24 hours after taking misoprostol (the second set of pills). It could be a sign of an infection.
Your doctor or health care center staff will give you written after-care instructions, and a phone number you can call with any questions about abortion pill side effects or any other concerns. Follow all of your doctor’s directions during and after your abortion.
If you want, you can have a follow-up visit or phone call with your nurse or doctor to make sure that your abortion is complete and that you’re healthy.
People can have a range of emotions after having an abortion. Most people feel relief, but sometimes people feel sad or regretful. This is totally normal. If your mood keeps you from doing the things you usually do each day, call your doctor or nurse for help.
The abortion pill process has several steps and includes two different medicines.
First, you take a pill called mifepristone. This medicine stops the pregnancy from growing. Some people feel nauseous or start bleeding after taking mifepristone, but it’s not common. Your doctor or nurse may also give you antibiotics to take to prevent infection.
The second medicine is called misoprostol. You’ll either take the misoprostol right away, or up to 48 hours after you take the first pill — your doctor or nurse will let you know how and when to take it. This medicine causes cramping and bleeding to empty your uterus.
For most people, the cramping and bleeding usually starts 1-4 hours after taking the misoprostol. It’s normal to see large blood clots (up to the size of a lemon) or clumps of tissue when this is happening. It’s kind of like having a really heavy, crampy period, and the process is very similar to an early miscarriage. (If you don’t have any bleeding within 24 hours after taking the second medicine, misoprostol, call your nurse or doctor.)
The cramping and bleeding can last for several hours. Most people finish passing the pregnancy tissue in 4-5 hours, but it may take longer. The cramping and bleeding slows down after the pregnancy tissue comes out. You may have cramping on and off for 1 or 2 more days.
You can take pain medicine like ibuprofen about 30 minutes before you take the second medicine, misoprostol, to help with cramps. You can also take anti-nausea medicine if your doctor or nurse gives it to you. Don’t take aspirin, because it can make you bleed more.
It’s normal to have some bleeding and spotting for several weeks after your abortion. You can use pads, tampons, or a menstrual cup — whatever’s the most comfortable for you. But your nurse or doctor may recommend you use pads for the first few days after the abortion so you can track how much you’re bleeding.
The last step is a follow up with your nurse or doctor. You may go back into the health center for an ultrasound or blood test. Or you’ll get a pregnancy test to take at home, followed by a phone call with your nurse or doctor. These tests will make sure the abortion worked and that you’re healthy.
In the unlikely case that the abortion doesn’t work and you’re still pregnant, your doctor or nurse will discuss your options with you. You may need another dose of medication or to have an in-clinic procedure to complete the abortion.
It’s normal to bleed and spot off and on for several weeks after your abortion. You can use pads, tampons, or a menstrual cup — whatever’s the most comfortable for you. But your nurse or doctor may recommend you use pads for a few days after the abortion so you can track how much you’re bleeding.
Abortion starts a new menstrual cycle, so your period should go back to normal 4-8 weeks after your abortion.
You can have sex as soon as you feel ready.
You can start a new birth control method immediately after having a medication abortion. You can get pregnant very quickly after your abortion, so it’s a good idea to talk with your nurse or doctor about birth control as soon as you can — they can help you find a method that’s right for you.
The medicines in the abortion pill can sometimes pass into breast milk. But it’s usually in small amounts that shouldn’t affect a baby. You can talk with your nurse or doctor if you’re breastfeeding, and they’ll help you figure out what’s best for you and your baby.